Iowa, 2004Flooding in Iowa, September 15 to 22, 2004
September 15 to 22, 2004 · NWS DMX · 12 events in 12 counties and zones
Very heavy rain struck northwest and extreme northern Iowa at mid-month. An area of thunderstorms, bringing mostly 1 to 2 inch rain amounts, fell across northwest Iowa on the night of the 13th and morning of the 14th.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $600,000
- Crop damage
- $1.2 million
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rain struck northwest and extreme northern Iowa at mid-month. An area of thunderstorms, bringing mostly 1 to 2 inch rain amounts, fell across northwest Iowa on the night of the 13th and morning of the 14th. This was soon followed by a procession of thunderstorms from mid-day on the 14th to sunrise on the 15th when additional 6 or more inches of rain fell on a wide area from O'Brien and Cherokee Counties northeast into southeast Minnesota. At Spencer (7.13, Estherville (6.45) and Swea City (6.82) the rainfall for the 24 hour period ending at 0600 CST on 15 September was the heaviest ever recorded for a 24-hour period. Official 24-hour totals peaked at 8.71 inches at the Estherville Airport with unofficial amounts reported of as much as a foot of rain. Still more rain fell in the area on the 17th and 21st. Official monthly rainfall totals included 15.62 inches at Spencer Airport with 14.43 inches of it falling from the night of the 13th to the morning of the 22nd. This easily broke the previous Spencer record for precipitation for any month of 12.13 inches in August of 1975. These were the heaviest rains reported in Iowa since June of 1998. The heavy rainfall caused several rivers to overflow their banks. This caused some damage due to flooded property and drown crops along the river bank. Flooding was reported in the East Fork Des Moines, Des Moines, Winnebago, Shell Rock, and Cedar River systems.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 15, 1:45 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Sep 15, 1:45 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 AM CDT WED SEP 15 2004
.DISCUSSION...
MAIN FOCUS IS TIMING OF RAIN AND CONCERN OF EXCESSIVE AMOUNTS OVER
NRN PORTION OF THE STATE.
MODELS ALL TRENDING TO SIMILAR SOLUTION WITH SFC MOVING ALONG SFC
FNT THEN RACING INTO MN INVOF KMSP TDA AND DEEPENING. MEANWHILE
VIGOROUS SHORTWAVE WILL SWING THROUGH THE AREA AT THE SAME TIME.
AVN FITS CURRENT POSITION OF SFC LO THOUGH WITH TIME FEEDBACK
PROBLEMS DEVELOP AND MODEL BECOMES OVERDONE ON PCPN. EVEN SHORT
TERM MODELS AGREE WITH PCPN BECOMING WIDESPREAD THIS MRNG HWVR BY
18Z SFC FNT AND UPR TROF INTO ERN IA. BEST DYNAMICAL FIELDS WRN
IL/ERN IA FOR AFTN. EXPECT SOME SHOWERS CNTRL IA THOUGH BELIEVE SVR
RISK VERY LO IN CWA AS AIRMASS QUICKLY BECOMES STABLE AS CAPE
DIMINISHES AND UPPER LEVELS DRY. CLOSE TO ETA ON TEMPERATURES IN
SHORT TERM THOUGH SOME ADJUSTMENTS MADE FOR LOCAL COLD SPOTS.
CURRENTLY AIRMASS RATHER WET WITH PWS OVER 2. WITH SECOND ROUND OF
PCPN EXPECTED TO GO OVER SAME AREA AS LAST NIGHTS WILL LEAVE FFA UP
UNTIL NOON.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH WEDNESDAY
NOON FOR NORTH CENTRAL IOWA.
&&
FORSTER
Hazardous weather outlook, Sep 15, 4:15 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
515 AM CDT WED SEP 15 2004
IAZ004>007-015>017-023-024-033-034-044-161015-
CALHOUN-CERRO GORDO-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WINNEBAGO-WORTH-
515 AM CDT WED SEP 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTHWEST OF A LINE FROM DENISON TO HUMBOLDT TO MASON CITY.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAINS ARE LIKELY THIS MORNING OVER ALREADY SATURATED GROUND.
THIS WILL PRODUCE STREET FLOODING...RISES IN STREAMS AND RIVERS AND
POSSIBLE FLASH FLOODING. IN ADDITION SOME OF THE STORMS COULD
PRODUCE STRONG WIND SIN EXCESS OF 60 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS NEXT TUESDAY HOWEVER NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.
IAZ026>028-037>039-049-050-061-062-074-075-085-086-096-097-161015-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-DAVIS-FRANKLIN-GRUNDY-HARDIN-
JASPER-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-TAMA-WAPELLO-
515 AM CDT WED SEP 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
EAST OF A LINE FROM HAMPTON TO NEWTON TO CORYDON.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY DEVELOPING
THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
WINDS IN EXCESS OF 60 MPH. SOME OF THE STORMS MAY PRODUCE BRIEF
PERIODS OF HEAVY RAINS RESULTING IN STREET FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS NEXT TUESDAY HOWEVER NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
IAZ025-035-036-045>048-057>060-070>073-081>084-092>095-161015-
ADAIR-ADAMS-AUDUBON-BOONE-CARROLL-CASS-CLARKE-DALLAS-DECATUR-GREENE-
GUTHRIE-HAMILTON-LUCAS-MADISON-POLK-RINGGOLD-STORY-TAYLOR-UNION-
WARREN-WAYNE-WEBSTER-WRIGHT-
515 AM CDT WED SEP 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
WEST OF A LINE FROM LAMONI TO DES MOINES TO CLARION AND SOUTH OF A
LINE FROM CLARION TO CARROLL.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS THIS MORNING MAY PRODUCE BRIEF PERIODS OF
HEAVY RAINS RESULTING IN STREETING FLOODING. SOME OF THE STORMS MAY
PRODUCE GUSTY WINDS HOWEVER THE SPEED WILL REMAIN BELOW SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS NEXT TUESDAY HOWEVER NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY.
In the hours before
Local storm report, Sep 14, 11:08 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1208 AM CDT WED SEP 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG DELOIT 42.10N 95.32W
09/14/2004 CRAWFORD IA TRAINED SPOTTER
TREES AND POWERLINES DOWN
&&
RADLocal storm report, Sep 15, 1:18 AM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
218 AM CDT WED SEP 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 2 N FOREST CITY 43.29N 93.64W
09/15/2004 WINNEBAGO IA LAW ENFORCEMENT
HIGHWAY 69 UNDERWATER AMD IMPASSABLE 2 1/2 MILES NORTH OF
FOREST CITY JUST SOUTH OF 380TH ST. WINNEBAGO RIVER ALSO
EXCEEDING ITS BANKS IN FOREST CITY.
&&
RADFlood, Black Hawk
- When
- September 15, 5:00 AM CST to September 22, 6:30 AM CST
- Where
- Black Hawk forecast zone
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.470, -92.309 (the zone’s center; the record gives no point)
Flood, Bremer
- When
- September 15, 5:00 AM CST to September 22, 6:30 AM CST
- Where
- Bremer forecast zone
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.775, -92.318 (the zone’s center; the record gives no point)
Flood, Butler
- When
- September 15, 5:00 AM CST to September 22, 6:30 AM CST
- Where
- Butler forecast zone
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.732, -92.790 (the zone’s center; the record gives no point)
Flood, Cerro Gordo
- When
- September 15, 5:00 AM CST to September 22, 6:30 AM CST
- Where
- Cerro Gordo forecast zone
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Flood, Emmet
- When
- September 15, 5:00 AM CST to September 22, 6:30 AM CST
- Where
- Emmet forecast zone
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Flood, Hancock
- When
- September 15, 5:00 AM CST to September 22, 6:30 AM CST
- Where
- Hancock forecast zone
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Flood, Humboldt
- When
- September 15, 5:00 AM CST to September 22, 6:30 AM CST
- Where
- Humboldt forecast zone
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Flood, Kossuth
- When
- September 15, 5:00 AM CST to September 22, 6:30 AM CST
- Where
- Kossuth forecast zone
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Flood, Palo Alto
- When
- September 15, 5:00 AM CST to September 22, 6:30 AM CST
- Where
- Palo Alto forecast zone
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Flood, Pocahontas
- When
- September 15, 5:00 AM CST to September 22, 6:30 AM CST
- Where
- Pocahontas forecast zone
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Flood, Winnebago
- When
- September 15, 5:00 AM CST to September 22, 6:30 AM CST
- Where
- Winnebago forecast zone
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
Flood, Worth
- When
- September 15, 5:00 AM CST to September 22, 6:30 AM CST
- Where
- Worth forecast zone
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Florida, September 15 to 16, 20046 deaths · 16 injured · $90 million · 18 events
- Tornado in Florida, September 15, 20044 deaths · 5 injured · $2.5 million · F2 · 1 event
- Tornado in Florida, September 15, 20041 death · 7 injured · $5.0 million · F1 · 1 event
- Tornadoes in Florida, September 15, 20041 death · 1 injured · $2.5 million · F1 · 2 events
- Tornado in Florida, September 15, 20043 injured · $3.0 million · F2 · 1 event
- Hurricane and Storm Surge in Louisiana, September 15 to 16, 2004$16 million · 24 events
- Hurricane and Storm Surge in Mississippi, September 15 to 16, 2004$10 million · 7 events
- Storm Surge in Florida, September 15 to 16, 2004$9.0 million · 3 events
- Tropical Storm in Georgia, September 15 to 17, 2004$2.0 million · 18 events
- Tropical Storm in Alabama, September 15 to 17, 2004$3.5 million · 5 events
- Tornadoes in Florida, September 15, 2004$315,000 · F1 · 3 events
- Tornadoes in Georgia, September 15, 2004$280,000 · F1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420246, 5420247, 5420248, 5420313, 5420543, 5420544, 5420545, 5420546, 5420547, 5420548, 5420549, 5420550.